Jump to content

If you find useful information here, your gift would help keep this site going. Our staff is entirely volunteer.

Photo

dav - antipsychotic tapering and withdrawal

olanzapine quietapine trazodone anhedonia

  • Please log in to reply
2 replies to this topic

#1 dav

dav

    Getting started

  • Members
  • Pip
  • 1 posts
  • LocationPasadena, MD

Posted 10 January 2017 - 06:51 PM

Hey all-

 

Due to an exacerbation of my OCD, I went through a few week period in December 2015/January 2016 where I stopped sleeping. This culminated in me being admitted as an inpatient. Due to the severity of my sleep issues, the psychiatrists suspected that I was in a bipolar mixed state and started me on olanzapine (5mg) and valproic acid (1500mg). I stayed on this regiment for a few months, before lowering the valproic acid to 1000mg and adding lamotrigine (50mg) and trazodone (100mg). Following this, I began to slowly reduce the valproic acid.

 

Around this time, I started seeing an excellent OCD therapist, and we began using exposure response prevention (ERP) to treat the OCD. I decided around this time to start reducing the medications, as I am generally staunchly anti-drug (I was an opiate addict in my teens), and I was never happy to be on them in the first place. I was able to reduce the valproic acid and lamotrigine to zero without too much trouble. However, I ran into a lot of trouble trying to discontinue the olanzapine. I slowly chipped my dosage from 5mg down to 1.25mg over a couple months. Each reduction was met with horrible insomnia and general feelings of panic/malaise. When I got down to ~1mg olanazapine, I was hit with a sudden severe akathisia. I had to take leave from work, and it became so dire that my parents had to alternate days off work to come sit with me. I eventually found a new psychatrist who agreed to help me wean off the medications and explore alternative treatments. He immediately discontinued olanzapine and substituted 50mg quietapine. Luckily, the akathisia faded, but afterwards I seen to have developed severe anhedonia and other issues.

 

I have been slowly reducing my medication, alternating drops biweekly, and my current doses are 2.5mg quietapine and 20mg trazodone. 

 

When I first made the switch and came out of the akathisia, I was greeted by fairly severe anhedonia. Interestingly, as time went on and I continued to drop my doses, my symptoms changed drastically. I ended up in a depression that felt markedly like 'dopamine deficiency', and I would often come home from work and immediately fall asleep. I lost all motivation or drive, and was left with little motivation or libido. 

 

There have been signs that things are improving, albeit slowly and non-linearly. My current daily symptoms are as follows:

 

-Anhedonia 

 

This sucks. I have always been obsessive about numerous hobbies, and I could now care less. There have been some small signs of improvement. The other day I cared enough to buy a nice vintage cast iron pan (I collected them before this whole mess). Generally though, life is joyless and grey. It's like being in a mental straightjacket.

 

-Head/sinus pressure

 

This comes and goes. I can feel it in my teeth sometimes when it gets bad. Usually the pressure is in the front, though sometimes I feel it in the middle/back of my head. 

 

-Loss of libido/sexual dysfunction

 

This is the one my OCD is currently latched on to. I can't stop myself from thinking that I've developed PSSD, even though the only ssri-like drug I took was trazodone, and I took relatively low doses. I also had sexual dysfunction arise very quickly after the olanzapine -> quietapine switch, so I want to think that it is unlikely to be the culprit. I don't have the classic presentation in that there is no numbing, I am still very ticklish, etc. I definitely have lack of interest/libido, and I have trouble getting/maintaining erections.They are also not quite as hard, though all of this could be tied back to arousal.  I also had some orgasmic anhedonia, though this has improved significantly. The sexual issues may just be just part of the anhedonia. There have been some improvements as time progresses, though it is still very disturbing to me. 

 

-Loss of appetite/nausea

 

More than likely from the antipsychotics, olanzapine in particular. Improving a bit.

 

-Constant bad taste in my mouth

 

 

 

I generally feel like I am living in an alternate reality where everything is awful. Interestingly, I went on a small vacation right after the switch from olanzapine to quietapine. I felt anhedonic, etc. the whole time. I forced myself to go fishing (One of my favorite activities) and exercise. The last day I was there, I had an OCD episode about something, and had to use ERP techniques to calm myself down. After this, however, I was 100% back for a short period. It only lasted a night though, and things got worse afterwards. 

 

I am currently doing a lot to try to improve my situation:

 

- rTMS - I have been doing this daily for a couple of months

- Exercise - I probably run ~20-30 miles a week

- 10000 Lux light therapy

- Fish oil, B-vitamins, vitamin D

- Biofeedback 2x weekly

 

There have been improvements. At the beginning, the anhedonia was actively painful, where it mostly now just feels like severe depression. It seems like every day is different. The anhedonia/loss of pleasure is a constant. I mostly feel the no-dopamine feeling, though other times I feel what I can only describe as 'serotonin overload'. It is similar to the nasty feelings that you get when you first begin an SSRI. In general, I just feel unstable.

 

Thanks for reading. I am mainly making this topic to serve as a personal journal during this process, but I look forward to talking to everyone here. 



#2 AliG

AliG

    Platinum star

  • Moderators
  • 3,354 posts
  • LocationAustralia

Posted 11 January 2017 - 05:04 AM

Dav. Welcome to SA.

 

There is a lot to address here so the first step is to please fill in your drug history with dates,drugs, doses & discontinuations etc .This enables us to see your history at a glance and appears below each of your posts.

 

This link explains how to do that :

Please put your withdrawal history in your signature

 

What drugs are you on now ?  Is it Quetiapine ( Seroquel) 2.5mg  & Trazodone 20 mg ?

 

We don't advise alternate tapering as it can destabilize your CNS. It's preferable to keep your dose stable on a daily basis. We advise tapering using the 10 % method.

 

Why taper by 10% of my dosage?

 

These links will explain a little more about the withdrawal process :

Brain Remodelling

What is withdrawal syndrome?

The Windows and Waves Pattern of Stabilization

Healing from antidepressants. Patterns of recovery/

 

Please fill in your history and we can continue on from there. This is your thread to ask questions, journal and address tapering concerns.

Ali


Many SSRI's &SSNRI's over 20 years . Zoloft - 7 years .  Effexor, Lexapro, Prozac, Cymbalta, Celexa, Pristiq, Valdoxan, Mianserin and many more - on and off . No tapering. Cold turkey -  Valdoxan - end of May 2014

 

                                                            Drug free since May, 2014
.
             "Find a place inside where there's joy and the joy will burn out the pain" - Joseph Campbell


#3 tjdeepthinker

tjdeepthinker

    Member

  • Members
  • PipPip
  • 77 posts
  • LocationSouth Africa

Posted 26 January 2017 - 05:41 AM

Hi Dav. Just wanted to say 'hi'. Welcome. 


I know I can handle this moment, simply because I AM handling this moment. 

 

*Current: 2017 January Seroquel 10.75 Pax 5mg Dormonoct 2 mg ( holding up-dose due to life circumstances) 

 

*My full withdrawal history so far, up to Jan 2017 here in my intro (post #65)

*My Blog: tjdeepthinker@wordpress.com

 

...and we can SING about LOVE together...

:rolleyes: 






Also tagged with one or more of these keywords: olanzapine, quietapine, trazodone, anhedonia